This post is written by Alto Strata, a woman who has studied her condition and those of her peers in withdrawal groups online for years now. If you’d like to contact Alto Strata or follow the work she does you can find her on Facebook page here. You can also find support for your own antidepressant withdrawal in the withdrawal forum Alto runs here (SurvivingAntidepressants.org)
By Alto Strata
My intention is to gather people who have suffered difficulty withdrawing from antidepressants and form a movement to challenge psychiatry on its denial of withdrawal syndrome and its overuse of psychiatric medications.
Friend me or see my Surviving Antidepressants Facebook page for the SurvivingAntidepressants.org Web site.
I am a psychiatric survivor myself. I have had antidepressant withdrawal syndrome since October 2004.
Medicine is in wide denial about the existence and severity of antidepressant withdrawal syndrome, as well as other long-term adverse effects of the medications. As Robert Whitaker points out in Anatomy of an Epidemic: Magic Bullets, Psychiatric Drugs, and the Astonishing Rise of Mental Illness in America: Antidepressants do not correct any imbalances — they create them. Long-term, they do more harm than good.
Withdrawal syndrome is almost always misdiagnosed as relapse or emergence of a psychiatric condition.
Very gradual tapering off antidepressants is the only known way to reduce the severity of withdrawal symptoms and the risk of prolonged withdrawal syndrome. SurvivingAntidepressants.org provides volunteer peer support for antidepressant withdrawal, while tapering and after you quit.
Antidepressant withdrawal syndrome itself has nothing to do with the mythical imbalance of serotonin, norepinephrine, and dopamine that antidepressants are supposed to treat. It is autonomic damage: Disinhibition of the locus coeruleus and the glutamatergic system, which develops in the context of serotonin receptor downregulation, a recognized consequence of antidepressant use.
For some people, it takes a long time for the serotonin receptors to correct. Without adequate serotonergic participation, other systems take over and establish a dysfunctional homeostasis.
With the locus coeruleus reacting with “fight or flight” to the least stimulation, the dysregulated alerting system causes inappropriate production of the “fight or flight” hormones norepinephrine, noradrenaline, and cortisol. Spurts of elevated cortisol cause many symptoms, from muscle stiffness and pain to waves of anxiety, panic, and despair. CNS instability causes “autonomic dumping.”
Cortisol level may be elevated enough to show up in conventional testing, but since it is not related to adrenal or pituitary tumor, medicine doesn’t know what to do with that information.
I started taking Paxil in 2001 for what I now believe was symptoms of menopause. After 3 years with side effects on Paxil 10mg, I “tapered” too quickly under medical supervision over a few weeks in Oct 2004 and immediately suffered severe antidepressant withdrawal. My doctors at UCSF did not treat this properly and I have had chronic antidepressant withdrawal syndrome ever since.
I have had many bizarre and debilitating symptoms. Withdrawal syndrome also made me hypersensitive to neurologically active medications and prone to paradoxical reactions, so I cannot be treated by conventional medicine.
In mid-2007, I started to lose the ability to sleep. In the nick of time, in December 2007, when I hadn’t slept at all for weeks, I saw a neuropsychiatrist in San Francisco with a subspecialty in sleep disorders. He validated my understanding of withdrawal syndrome. Under his care, my autonomic nervous system is slowly recovering.
While I have been suffering from withdrawal syndrome, I’ve read everything I can in the medical journals about it (I was a medical researcher for a couple of years). I’ve talked to many, many doctors and probably 50 psychiatrists, including a good proportion of the Psychiatry faculty at UCSF, one of the top medical centers in the world, and none of them knew anything about antidepressant withdrawal syndrome — so don’t be surprised if your doctor is similarly ignorant.
Sleep disorders are very, very common in withdrawal syndrome. Excessive alerting activity and inappropriately raised cortisol at night causes the awful withdrawal insomnia.
The brain wants to keep us alert to respond to (non-existent) threats, and wakes us up when we become too inattentive. Tragically, the alerting response is triggered by the relaxation of sleep. This is not a circadian rhythm disorder. It is entirely iatrogenic.
Too strong an intervention, even deep relaxation, will cause the meta-homeostasis to increase alerting activity. The paradoxical nature of the condition is particularly hard to understand.
Theories of serotonin or dopamine deficiency etc. are particularly stubborn red herrings. The mythology of neurotransmitter imbalance is irrelevant in withdrawal. In withdrawal syndrome, gentle interventions that reduce cortisol are helpful. Noradrenergic medications such as buproprion (Wellbutrin) and mirtazapine (Remeron) are not. Celexa and other SSRIs may be activating. Benzodiazepines and sleep drugs may rapidly go paradoxical.
If you suffer from withdrawal syndrome, avoid psychiatric drugs. If you must try them, experiment with drasticallly reduced dosages only.
In reality, treatment with psychiatric drugs — the best doctors will admit it’s trial and error — is about as sophisticated as poking around with an ice pick through the eye socket was in the days of prefrontal lobotomies.
Even though most of the drugs they purvey are truly addictive or cause physical dependency, most psychiatrists know nothing about withdrawal. They are probably the least capable of all medical caregivers to deal with the emotional problems of human beings.
If you have any other options at all, my advice is: Do not take psychiatric drugs. Medicine does not know enough about them to prescribe them safely.
Update 2016: It’s become clear to me that whenever it’s possible that it’s helpful for folks who’ve not begun withdrawal and have the time to consider a carefully thought out plan to attempt to bring greater well-being to your body before starting the withdrawal. That means learning how to profoundly nourish your body/mind and spirit prior to beginning a withdrawal. For suggestions on how to go about doing that check the drop-down menus on this blog for ideas. Anything that helps you learn how to live well can be part of your plan. That plan will look different for everyone as we learn to follow our hearts and find our own unique paths in the world. Things to begin considering are diet, exercise and movement, meditation/contemplation etc. Paying attention to all these things as you do them helps too. The body will start letting us know what it needs as we learn to pay attention.
*it is potentially dangerous to come off medications without careful planning. Please be sure to be well educated before undertaking any sort of discontinuation of medications. If your MD agrees to help you do so, do not assume they know how to do it well even if they claim to have experience. They are generally not trained in discontinuation and may not know how to recognize withdrawal issues. A lot of withdrawal issues are misdiagnosed to be psychiatric problems. This is why it’s good to educate oneself and find a doctor who is willing to learn with you as your partner in care. Really all doctors should always be willing to do this as we are all individuals and need to be treated as such. See: Psychiatric drug withdrawal and protracted withdrawal syndrome round-up
For a multitude of ideas about how to create a life filled with safe alternatives to psychiatric drugs visit the drop-down menus at the top of this page.
MORE: Psychiatric drug withdrawal and protracted withdrawal syndrome round-up